Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Upset - doctor has switched me from citalopram to sertaline for anxiety. Help!!

(16 Posts)
Funnyfishface Mon 09-Sep-13 13:14:32

Hi

I am on 10mg of citalopram for panic and anxiety. Been taking it for 11 months.
I had awful side effects going on cit and gained weight, insomnia and constantly hot doc has advised me to switch to 50mg sertaline.
I thought he would just say taper off cit and try without.
I hate been on ads. I'm scared. I am super sensitive to drugs.
He said that it wouldn't be a good time o come off drugs because I am having trial separation from husband.
But I have anxiety anyway. I do feel better equipped at dealing with it. The weight gain has upset me.

I was so convinced he would say wean off that I only took half my dose today.

Advice please. Would you continue to taper and ignore doc or go ahead and switch.

Alibabaandthe40nappies Mon 09-Sep-13 13:17:21

Go ahead with what you have been prescribed.

It is the anxiety making you feel weird about the drugs and get in state over it, honestly. I can say this from the calm viewpoint of someone who has been on Sertraline for almost 6 months - my anxiety is so much better.

Funnyfishface Mon 09-Sep-13 13:27:08

Hi Ali - did you switch from another med? Have you experienced any side effects

Thanks

Alibabaandthe40nappies Mon 09-Sep-13 13:53:26

No I started on Sertraline having taken it successfully for PND about 5 years ago.

I felt a bit nauseous for about ten days, and also had a slight tremor - both of those are mentioned in the leaflet as possibilities. But by the time I'd been taking them 10-14 days all of that had cleared up and I already felt more balanced.
I really can't recommed them enough, they've been great for me and I can just get on with my life.

I hope you are feeling better soon, whatever you decide to do.

fishandmonkey Mon 09-Sep-13 16:05:44

gosh that sounds very stressful to have been switched meds without a proper discussion and agreement.
i've never taken citalopram but i've been on sertraline for years and before that lamotrogine and fluoxetine. sertraline is great ime. the side effects are better then fluoxetine and i think weight gain is not common (unless you have lost weight due to anxiety or depression iyswim).
my advice would be to take the drugs because it sounds like you're still suffering with anxiety, but go back to your doc (is it gp or psych?) and talk it through.
hope you feel better soon. xx

Sophiedotty Tue 10-Sep-13 13:12:33

I've been on loads of anti d's. It's ok to switch without weaning off especially if the Dr said it is ok. I have done this a few times.
A tip my psychiatrist always says is to take 1/2 the dose for the first 2 weeks which will lessen any side effects.
Sertraline had been the best one for me with the least side effects. I am super sensitive to most. I just had a mild upset stomach, headache & felt wide awake the first 2 weeks.

Sophiedotty Tue 10-Sep-13 13:15:02

Also I have never gained weight in it, in fact I list weight when first taking it.

ImNotCute Tue 10-Sep-13 13:24:43

Hi, I've taken both citalopram and sertraline, although I didn't go straight from one to the other. I've not had any noticeable side effects from sertraline.

As someone who has failed to come off ADs in the past your gp's suggestion that it's not the right time at the moment sounds quite sensible.

Do you want to go back to gp and discuss again? If you're really determined to come off ADs entirely it would be much better to do this with your gp's support. But actually if I were you I'd probably give the sertraline a try.

Funnyfishface Tue 10-Sep-13 23:46:14

Thank you for your replies.

I am so scared of the side effects of switching the meds. I am scared of feeling rubbish for the initial week or two. Also I was only on 10mg citalopram and been prescribed 50mg sertaline. Is the strength of the two the same?

After spending the day yesterday googling and Internet surfing for advice and research of these drugs I admit that the anxiety is still there and it probably isn't the best time to come off them.

So my choice is to stick with citalopram and suffer the side effects that I am already experiencing or try the new one.

Why do we ( anxiety sufferers struggle so much like this). Life is so unfair sometimes.
I feel very tearful and hopeless just now

Alibabaandthe40nappies Wed 11-Sep-13 01:46:07

Oh OP you poor thing.

You may suffer no side effects, I didn't when I took sertraline for PND, and even the ones I had this time were mild in comparison with the distress that the anxiety was causing me.

Please try not to google, it is the worst thing when you have anxiety because it fuels your worst fears and there is no objectivity to it, every website/article has an agenda to push.
Easier said than done I know.

Please go back to your GP and discuss things again.
The doses are different for each medication - 50mg per day is a low dose of sertraline, in the same way that 10mg is a low dose of citilopram.

mountains Wed 11-Sep-13 12:37:37

Hi,
I have also switched from citalopram to sertraline brutally and don't remember side effects - not the way I remember the side-effects I got when I first started taking citalopram.
I certainly didn't feel rubbish for weeks!
Might have been a little more anxious for a few days? I don't remember, so it can't have been bad!
I also found it easier to control my weight on sertraline. I think it's possibly less sedating than citalopram.
My complaint about citalopram was weight gain and tiredness, both went away on sertraline.

NanaNina Wed 11-Sep-13 12:59:01

I think the thing is that there should be a partnership between GPs and their patients (we pay their salaries!) and we are consumers of their services, so customers really. I know that many of us don't always remember this (or even realise it) when we are consulting a GP, and I know that there are many GPs who tend to just prescribe without any proper agreements.

I think you need to be more assertive, and go back to the GP and discuss with him or her your concerns, and get information about the difference in dose between citalopram and sertraline. I think the GP is right that this is not the time to come off meds. In the end, it is of course your decision, but instead of consulting Dr Google and maybe putting 2 and 2 together and making 5 (like we do!) you should go back to the GP.

I used to have a subservient attitude to GPs as I was a child in the 1950s when the "family doctor" used to come out for a child with a tummy ache and my mom used to be frantic, waiting for him to come. She was almost on her knees by the time he got the my bedroom!!

I try very hard to be assertive if necessary, though I find with my practice it is not usually necessary as they usually enter into a dialogue with me, rather than just prescribe and I make certain I ask questions that are on my mind. They are very highly paid professionals and have chosen to do this job so we should all remember that I think.

Funnyfishface Wed 11-Sep-13 20:56:21

Mountains - thank you that really helped.

Did you manage to lose the weight you put on with citalopram?

I will try the sertaline next week.

Nana - my gp has been very good. When I had my appointment he said that ultimately it was my decision. But he thought that I was suffering with anxiety unnecessarily. He wants me to try the new meds for my own sake. But I'm scared. Actually I'm scared of taking anything. I wish I didn't need them.
I feel as if I'm stuck between a rock and a hard place. Scared to come off, scared to switch, scared I will have anxiety forever. It came on out of the blue. I battled for 2 years without medication. Have definitely seen improvement whilst I'm on meds.
I do this back and forth in my mind. Ask opinions. Make myself worse by questioning, researching etc. it's all so exhausting.

mountains Thu 12-Sep-13 11:22:46

Glad it helped! Yes I have managed to lose it all (1 stone and a half); when I was on citalopram I was finding it impossible to resist temptation; I feel more like my old self now - only better! Good luck!

Funnyfishface Sat 14-Sep-13 01:29:01

I start a new job next week so I have decided to put off starting new meds for now. I will continue on citalopram.
This is my first real job for 20 years so its really important. I have been sahm.
Hopefully the distraction of the Job will help the anxiety.
I can't be worried about side effects of a new drug.

ArtemisiaofCaria Tue 17-Sep-13 18:02:43

10mg citalopram is the very lowest possible dose, it's not possible to reduce it any more without chopping up a tablet. I have taken 40-60mg citalopram in the past. I am currently on 150mg sertraline, I started on 50mg and increased to 150mg over a few weeks. So the risk of side effects for you on such a low dose is very low.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now